Questions about the medication Propranolol?

Good day, my daughter was recently perscribed the medication: Propranolol for her tremors. This medication is also known as: Inderal LA, InnoPran XL.

Has anyone had experience with this? I have read all the affects and side effects. I am wanting to know your personal experience with it.

Thanks in advance.

3 Answers

Relevance
  • Anonymous
    1 decade ago
    Favorite Answer

    As you have researched this drug, I will not discuss the details except to mention that your daughter should not stop taking this medicine suddenly, particularly if she has ischaemic heart disease (inadequate flow of blood to the heart, eg angina). When treatment with this medicine is stopped it should be done gradually, usually over one to two weeks, following the instructions given by your doctor. This medicine may occasionally cause fatigue and dizziness. Your daughter should take care when performing potentially hazardous activities, such as driving or operating machinery, until you know how this medicine affects her and are sure that she can perform such activities safely. This medicine may mask the symptoms of low blood sugar such as increased heart rate, tremor and nausea. People with diabetes should carefully monitor their blood sugar. The data sheet that was included with the medication will have most of the possible side effects and contra-indications, also the possible adverse effects and details of the drug. I shall also not detail the different types of tremor as this must have been discussed between the doctor and yourself with or without your daughter. You are probably aware of essential tremor, the treatment of which usually begins with primidone or propranolol -(propranolol is the first choice for cerebellar tremor also) - monotherapy. The dosages are gradually increased to achieve optimal response. If tremor control remains inadequate with increased monotherapy dosages, combination therapy may be instituted. For appropriate candidates in whom pharmacologic therapy is inadequate, localized injections of botulinum toxin may be considered.The beta-adrenergic receptor antagonist propranolol (Inderal) is used in the treatment of essential tremor. Approximately 60% to 70% of patients may notice reduction in tremor amplitude with therapy. Propranolol is most effective for upper limb tremor and less effective for head and voice tremors. Pharmacologic therapy should be considered initially for less common forms of tremor such as enhanced physiologic tremor, dystonic tremor, orthostatic tremor, and cerebellar tremor - which I mentioned earlier. If pharmacologic treatment fails, deep brain stimulation surgery should be considered in certain tremor types. There is not a lot more that I am able to discuss without an interview. All the side effects etc are well documented and most of us are fully aware of them and prescribe this drug confidently. You would be advised to consult your doctor or specialist consultant for more detailed medical information.

    Hope this helps

    matador 89

  • 1 decade ago

    I'm a neurologist that treats lots of tremors and propranolol is often the first choice since it is well studied and safe. The key issue to make sure she has no history of asthma (as propranolol can potentially worsen it) and also to monitor for symptoms of lightheadness/dizziness since it can lower blood pressure. Beta-blockers like propranolol can also cause/worsen depression in some patients as well but I suspect she is on a relatively low dose since she was just started on it so this is less of an issue.

    Source(s): MD
  • 1 decade ago

    I took propranolol for migraines for over 2 years. I found I got winded easily while I was on it, but not enough to quit taking it. After 2 years it stopped working and my migraines increased so I was switched to topomax (worked for the headaches but my hands were asleep all the time), then to Depakote, which caused my hands to shake.

Still have questions? Get your answers by asking now.